Mistakenly took tresiba twice in a day

Hi all, I am just concerned about a scenario when one takes tresiba (14 units) in morning and one day mistakenly takes it again in afternoon with same dose. I may be in this situation currently, not sure but most likely. What should be done in both cases. 1. probably took. 2. definitely took.
Thanks ,Regards.

Hi there!
that is an unfortunate situation you got yourself into :wink:
but: Don’t panic!
Since Tresiba has such a slow profile of action, I think you are pretty safe. What i would do however:
Test BG frequently, every 1-2 hours, preferably also during the night for the next 24-48 hours. Maybe eat some carbs before bed, it’s better to be high than low during the coming time.
I would expect lows during that timeframe, but not extrem sudden ones, more like a constant low trending. I could be wrong though.
If you experience dangerously low hypos though please dont hesitate and check in to an ER to get a dextrose drip on for the time being. But I wouldn’t expect that.
Good luck :four_leaf_clover:

3 Likes

I agree with @swisschocolate. When I have done this I depend on the long duration of action (42 hours) and compensate. First, wait it out. If you really double dosed you will likely see the onset of basal lows within 12-24 hours. These won’t be harsh lows but should be mild, so keep the tic tacs close.

Then skip your dose the next morning and see how you do during the day. If you are ok, consider a half dose the next evening and then a half dose the next morning. Then resume your normal schedule. Taking these split doses will keep your overall long term average total basal the same, the timing will just be off. But hopefully, the long action of the Tresiba will make this mostly a non-event.

Thanks. I will follow this advice. Monitoring blood sugar frequently seems only way in this case. Thanks again.

1 Like

Thanks sir for good explanation. I am just relieved it was not the fast acting insulin. As it takes 42 hrs to process and only affects at basal level, it will be easier to deal with.

While I can’t offer any advice on the Tresiba aspect of this (as I’ve never used it), I can offer a suggestion to help you make sure this never happens again!

I occasionally had “remembery” problems with Lantus - “Did I take it today?!?!”

I fixed it with this:

Don’t want to have a syringe pre-loaded for a whole week? Just fill it with empty syringes at the beginning of the week, and always use that day’s syringe to load your Tresiba everyday and inject.

Use a Tresiba pen instead of syringes? That’s ok, just put the pen needles in the reminder container instead of a syringe. Always take the pen needle out of the reminder, and you’ll always know.:wink:

7 Likes

Just check blood sugar more often and snack if necessary. This is not outside the dosage instructions of tresiba as long as it was take 8 hours apart. Do not take again until tomorrow night or maybe even the next morning? Make it easy on yourself by taking it at about the same time every day.

Let us know how it goes…

I used to tick mark on a paper on wall, as soon as I took injection. But forgot at times. This way of putting needles in day wise containers sounds promising. I will try this. Thank you.

@Sam19 . Yes, instruction says atleast 8 hrs difference between two consecutive doses. After taking 2nd dose of tresiba in afternoon, 2 hrs later, I was surprisingly in high range (260 mg/dl). 200 at 8 pm before dinner. 200 again in morning. So I took again tresiba full dose along with morning bolus. Now 3 hrs after breakfast i am 321. I rarely get to this high. This opposite phenomena sounds strange. I should have low blood sugar at times. Instead I am getting highest of the week. Either double doses of tresiba or changed timing of tresiba actually raised sugar level.

That’s weird…

Do you wear a CGM? Is it possible that you had a low overnight? This can cause a counterregulation which can drive you high and make you insulin resistant for up to 48 hours.

Is the OP type 1 or type 2? Because that is more of a 2 thing.

Actually someone with Type 1 is more likely to have a counterregulation that only kicks in with a harsh low and when it does it is a doozey.

1 Like

As a T1D, I can assure you that this rebound high happens in people with type 1. If I go below 50 while sleeping and it continues for more than 15-20 minutes, I’ll end up going high until the afternoon no matter how much correction insulin I throw at it. I’ve read about many other T1Ds who experience the same.

1 Like

Is that considered unnormal for T1? I’ve never had that myself. I can stay low for days.

I have always heard that after years of being T1, that response goes away. But I know it’s different for everyone.

Are you saying you can go like sub-50 low for extended periods and you don’t rebound to the +200 area for hours?

If that’s true, I would be thankful.

I don’t have that problem much anymore since my D-tech usually prenvents overnight lows.

Yes!

In fact, listen to my experiment:
I have been experimenting with how an AP type of pump would adjust basal to help with a low. So I tried this several times. Keep in mind this isn’t a sharp drop low from a bolus, this is a slow drift into a low, with no IOB. Usually as a result of excessive exercise.

Usually if I go low at 3 or 4 am, I’d just get a little sugar and go back to sleep. But I wanted to see if cutting basal would fix it. So I tried stopping my basal and hanging on to see if I’d come back up. Hours would go by, with absolutely no basal, and I would STILL be in the 50’s. Finally, maybe 5 or 6 am, I’d just say screw it, and go get a cookie.

So I concluded, that at least for me, cutting basal to fix a low wasn’t really going to do much to help.[quote=“Terry4, post:16, topic:58459”]
If that’s true, I would be thankful.
[/quote]
I guess this is a matter of perspective. I can stay low for hours while asleep, and I think that sucks. You automatically pop back up to 200 from a low, and you think that sucks. :grinning:

1 Like

I’d much prefer an easily cured low and a return to normal BGs rather than being sentenced to a multi-hour hyper. Are both you and your son T1D?

Sure, I agree that a low is easier to fix than a high. 100% with you on that!

But, if you are 200, you at least know you will wake up when your alarm goes off. If you are below 50, you never know. You go into that hypo-sleep and don’t come out. When I am alone, it can be dicey.

And the problem is that no matter how smart they make the AP pump, it won’t fix a low for me, it will only fix a high.

Just me.

I would never suggest that anyone deliberately expose themselves to sitting around for hours at 50 mg/dl. That is just asking to become hypounaware. Being hypo unaware disrupts your counterregulatory response and makes any hypos you do experience potentially more severe. Severe hypos can cause unconsciousness, seizures, cognitive damage and even death.